Alert archive / Washington / Red Flag Warnings in 2024
Red Flag Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Oct 3, 2024, 10:29 AM PDT for 7 counties in Washington. It took effect at Oct 4, 2024, 12:00 PM PDT. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 3, 2024, 10:29 AM PDT (17:29 UTC)
- In effect from
- Oct 4, 2024, 12:00 PM PDT
- Expired
- Oct 4, 2024, 6:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Asotin County, WA, Columbia County, WA, Garfield County, WA, Lincoln County, WA, Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 92 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 1:52 PM PDT | NON-TSTM WND GST 53 | 11 Nne Peola, WA | Mesonet station TALPO 10.8 NE Peola (WA DOT). |
| Oct 4, 2:34 PM PDT | NON-TSTM WND GST 41 | 1 Nw Clarkston, WA | Blowing dust, small tree limbs down. |
| Oct 4, 2:39 PM PDT | NON-TSTM WND GST 44 | 2 Ene Pullman, WA | ASOS station KPUW Pullman/Moscow Airport. |
| Oct 4, 3:00 PM PDT | NON-TSTM WND GST 50 | 6 Wnw Clarkston Heights, WA | Mesonet station SILW 5.6 W Clarkston Heights (AGRIMET). |
| Oct 4, 3:10 PM PDT | NON-TSTM WND GST 57 | 3 Ssw Peola, WA | Mesonet station ADFW1 Alder. |
| Oct 4, 3:59 PM PDT | NON-TSTM WND GST 47 | 1 S Uniontown, WA | Mesonet station TUNIN 1.4 S Uniontown (WA DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065 WWUS86 KOTX 031729 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1029 AM PDT Thu Oct 3 2024 ...WINDY AND DRY FRIDAY... .A strong cold front will sweep through the region Friday afternoon. Ahead of front, warm and dry conditions will develop across southeastern WA and the lower Idaho Panhandle with gusty southwest winds. Winds will continue to increase with the frontal passage with a shift to more westerly winds in the late afternoon and evening. With the frontal passage, there will be a brief window for light rain showers with little to no rainfall. WAZ708-709-041400- /O.NEW.KOTX.FW.W.0019.241004T1900Z-241005T0100Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 1029 AM PDT Thu Oct 3 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM PDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR 708 (Whitman County) and 709... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 6 PM PDT Friday. * Affected Area: Fire Weather Zone 708 Palouse (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southwest to west 20 to 30 mph with gusts up 50 mph. * Relative Humidities: 18 to 25 percent in the afternoon increasing 70-80 percent Friday night. * Impacts: Risk of rapidly spreading fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
398 WWUS86 KOTX 041341 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 641 AM PDT Fri Oct 4 2024 ...WINDY THIS AFTERNOON AND EVENING... .Temperatures will climb into the upper 60s to mid 70s this afternoon prior to the arrival of a strong cold front between 3 PM and 5 PM. The combination of low humidity and gusty southwest winds ahead of the front followed by a wind shift to the west (gusting to 50 mph) raises concerns for rapid and erratic spreading of any new ignitions. Bands of light rain, cooler temperatures, and rising humidity will follow the passage of the cold front this evening. WAZ708-709-050100- /O.CON.KOTX.FW.W.0019.241004T1900Z-241005T0100Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 641 AM PDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 708 (Whitman County) and 709... * Affected Area: Fire Weather Zone 708 Washington Palouse (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: Southwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidities: As low as 18 to 25 percent in the afternoon prior to the arrival of light rain between 3 PM and 5 PM. Recoveries to 70 to 80 percent Friday night. * Impacts: Risk of rapidly spreading fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
932 WWUS86 KOTX 042129 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 229 PM PDT Fri Oct 4 2024 ...WINDY THIS AFTERNOON AND EVENING... Temperatures will climb into the upper 60s to mid 70s this afternoon prior to the arrival of a strong cold front between 3 PM and 5 PM. The combination of low humidity and gusty southwest winds ahead of the front followed by a wind shift to the west (gusting to 50 mph) raises concerns for rapid and erratic spreading of any new ignitions. Bands of light rain, cooler temperatures, and rising humidity will follow the passage of the cold front this evening. WAZ708-042230- /O.CAN.KOTX.FW.W.0019.000000T0000Z-241005T0100Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- 229 PM PDT Fri Oct 4 2024 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR 708 (WHITMAN COUNTY) AND 709... The National Weather Service in Spokane has cancelled the Red Flag Warning. Relative Humidities behind the cold front have increased above Red Flag criteria. Red Flag Warning is no longer warranted. $$ WAZ709-050100- /O.CON.KOTX.FW.W.0019.000000T0000Z-241005T0100Z/ Lower Palouse - Snake River (Zone 709)- 229 PM PDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 708 (WHITMAN COUNTY) AND 709... * Affected Area: Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: West 20 to 30 mph with gusts up to 50 mph. * Relative Humidities: 14 to 23 percent. * Impacts: Risk of rapidly spreading fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Oct 3, 5:25 AM PDT, 5 hours 4 minutes earlier.
Area forecast discussion, Oct 3, 5:25 AM PDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
525 AM PDT Thu Oct 3 2024
.SYNOPSIS...
The Inland Northwest will get a break from gusty winds on
today before the arrival of a vigorous cold front on Friday.
Winds will return Friday afternoon with gusts of 35 to 45 mph and
the potential for blowing dust across the Columbia Basin, eastern
Washington, and parts of north Idaho. High pressure will bring
warmer temperatures and mild weather this weekend into next week.
&&
.DISCUSSION...
Thursday: The Inland Northwest will get a break from the wind
today. Surface high pressure will straddle the Continental Divide
today leading to a light easterly pressure gradient across eastern
Washington and north Idaho. With the exception of easterlies on
the Palouse and southeast upvalley winds in the Okanogan Valley,
winds should be at or below 10 mph today. High temperatures will
be close to average, between 65 and 70 degrees under scattered
high clouds.
Friday: A fast moving cold front will have the potential to
produce strong winds, blowing dust, and elevated wildfire risk
Friday afternoon. While there is good ensemble agreement with the
timing and strength of the front, there are considerable
differences with how much precipitation is generated with the
front east of the Cascades.
*Rain Amounts: Precipitation output from the National Blend of
Models (NBM) captures the wide range variability. The 50th
percentile of the 100+ member ensemble forecasts little to no
rain for Omak, Wenatchee, Moses Lake, and Wilbur...pretty typical
depiction of the rain shadow east of the Cascades. NBM 50th
percentile generates up to a tenth of an inch of rain for
Spokane, Davenport, Washtucna, and Pullman...as well as a quarter
inch for the mountainous terrain of north Idaho. The 75th
percentile doubles the amounts mentioned above for eastern
Washington and north Idaho and delivers light amounts for Moses
Lake and Wilbur. The 25th percentile looks similar to the
operational GFS with little more than sprinkles for our
agricultural areas and up to a tenth for the mountains of north
Idaho, and the NBM 10th percentile is mainly dry like the
operational NAM and SREF output. Our forecast is close to the
"mostly likely" solution, the 50th percentile NBM.
*Strong Winds: A cloudier and wetter front may stabilize the lower
atmosphere enough to prevent winds aloft from efficiently mixing
to the surface. Our wind forecast leans toward the strong wind
scenario which is supported by the ECMWF ensemble members and GFS
MOS guidance. There are considerable uncertainties, but if we are
going to bust, we are going to err on the side of caution with
sustained 20 to 25 mph winds with gusts of 35 to 45 mph for
central Washington, West Plains, and Spokane area. The gust
potential is highest for the Palouse and Lewiston area where
850mb of 45 to 50 kts have the potential to produce gusts of 50
mph along and behind the cold front between 3 pm and 7 pm. This
scenario would likely lead to scattered power outages across
southeast Washington, the Idaho Palouse, and Lewiston area.
*Temperatures and Humidity: The mid to late afternoon arrival time
of the front by the majority of the ensembles leads the NBM to
forecast mid to upper 60s for most of the Inland Northwest Friday
afternoon with highs up to the mid 70s for far southeast
Washington into the L-C Valley. A low precipitation scenario
would lead to heightened grass fire concerns namely for the
Palouse and southern Idaho Panhandle with afternoon relative
humidity as low as 20 percent with a few hours of sustained winds
of 20 to 25 mph. If the front is accompanied by rain, humidity
levels could be significantly higher with less potential for
elevated fire concern.
*Blowing Dust: Visibility reductions due to blowing dust will also
hinge on precipitation that accompanies the cold front. Our "most
likely" 50th percentile NBM solution does not generate enough
rainfall across Grant, Douglas, Lincoln, and Adams county to
mitigate blowing dust. Our source regions of dust during Sunday's
dust storm between Ritzville and Moses Lake could be problematic
again. A worst case scenario similar with a dry frontal passage
similar to the NAM/SREF would lead to widespread blowing dust
with localized zero visibility near recently worked fields in
Whitman, Adams, Lincoln, Grant, and Spokane counties.
Saturday: Enough gloom and doom. Saturday morning will be chilly
with areas in the upper 20s to mid 30s across our wind protected
valleys of northeast Washington and north Idaho. There may even be
localized frost in typically cold spots in the Upper Columbia
Basin, West Plains, and Palouse. But temperatures will rebound
into the 60s on Saturday...near average. High pressure will
deliver partly cloudy skies and lighter winds, generally 5 to 15
mph. /GKoch
Sunday through Friday: Models are in good agreement that an upper
level ridge will become centered over the Rockies on Sunday as an
upper level low slides into the Gulf of Alaska. During this time,
the Inland Northwest will be under weak south to southwest flow
aloft, with embedded weak impulses passing through.
Temperatures through Wednesday will remain pretty consistent through
the days with highs in the upper 60s to upper 70s, which is about 6
to 13 degrees above average for this time of year.
Deterministic models continue to suggest a weak suggest a front may
pass through the Inland Northwest between Tuesday and Wednesday.
Models are in agreement that this would be very weak with limited
moisture, currently suggesting a 15 to 20 percent chance for
mountain showers. This would also bring subtle cooling for
Wednesday. We will want to keep an eye on the forecast for late
next week/weekend where the Weather Prediction Center’s ensemble
clusters are suggesting a deeper low or trough to approach the
northwest. About 90% of the ensemble members show this feature,
with the greatest uncertainty around the strength of the system
and the timing. The other 10 percent keep the ridge in place
through Friday. /vmt
&&
.AVIATION...
12Z TAFS: Bands of high clouds and light winds are forecast today
through tonight.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
for VFR conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 67 37 67 39 64 38 / 0 0 60 20 0 0
Coeur d'Alene 65 38 68 39 63 39 / 0 0 60 50 10 0
Pullman 65 41 69 37 63 39 / 0 0 50 40 0 0
Lewiston 70 45 75 46 71 44 / 0 0 30 30 0 0
Colville 66 29 63 27 63 29 / 0 0 50 20 0 0
Sandpoint 62 35 68 37 60 36 / 0 0 60 60 10 0
Kellogg 65 46 70 44 61 43 / 0 0 50 70 20 0
Moses Lake 68 35 66 37 66 38 / 0 0 40 10 0 0
Wenatchee 66 43 63 44 67 45 / 0 0 50 20 0 0
Omak 68 40 65 39 68 42 / 0 0 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory until 8 AM PDT this morning for Idaho Palouse-
Lewis and Southern Nez Perce Counties-Lewiston Area.
WA...Frost Advisory until 8 AM PDT this morning for Moses Lake Area-
Northeast Blue Mountains-Northeast Mountains-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 10:09 AM PDT | Blowing Dust Advisory | OTX | Adams, Douglas, Grant, Lincoln, Okanogan, Spokane | 30 hr |
| Oct 3, 10:09 AM PDT | Wind Advisory | OTX | Asotin, Garfield, Spokane, Whitman | 32 hr |
Nearby
Red Flag Warnings in Washington, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.